USMLE Forums banner
1 - 7 of 7 Posts

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #1 ·
A 32 year old professional football player has suffered a severe injury to his right shoulder. The team physician advised him to rest the arm and no further playing until complete resolution. The patient has been taking Ibuprufen, Acetaminophen and Aspirin haphazardly in his attempts to relieve the pain. After 10 days he developed a worsening abdominal pain that made him visit the ER. On examination he has PR 95, RR 16, Temp 39.2C, BP 110/85. A fine maculopapular rash is noted on the trunk and upper extremities. Epigastric tenderness was noted upon palpation.
What is the most appropriate next step in the management of this patient?
A- H pylori breath test and serology
B- CT scan abdomen
C- Urine analysis
D- Serum Salicylates level
E- Upper GI endoscopy
 
G

·
why the rash?

He must have developed gastritis from the treatment and so it's wise to scope him (option E) but I can't understand the rash :(
 

·
Registered
Joined
·
247 Posts
I think the rash is urticaria ... cause NSAIDS most commonly causes urticaria which is IgE mediated cutaneous anaphylaxis with almost no hemodynamic instability ...
 

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #4 ·
It's AIN

This patient has developed acute interstitial nephritis and there are several clues to that; the use of NSAIDs, the rash, and the fever.
To diagnose this you have to do urine test checking for urinary leukocytes and specifically eosinophils.
The correct answer is C :)
 

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #7 ·
It's due to gastritis

But what is cause of tendernes?
That tenderness is due to gastritis which he might developed because of the NSAIDs overdose. But the best next appropriate step is to deal with the rash and fever (AIN) then you think about the gastritis. :)
 
1 - 7 of 7 Posts
Top